Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Wakefield, VA

August 16, 2000Prince George County, City of Colonial Heights, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 16, 2000, 4:19 PM EDT for Prince George County, City of Colonial Heights, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2000, 4:19 PM EDT (20:19 UTC)
Expired
Aug 16, 2000, 4:45 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Colonial Heights, VA, Prince George County, VA

The radar

The Norfolk radar (KAKQ), 38 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:40 PM EDTHail 1Prince George, VAQuarter-sized hail fell on Laurel Springs Road near Prince George Courthouse.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

819 
WUUS51 KAKQ 162019
SVRAKQ
VAC149-570-670-162045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
  CITY OF HOPEWELL IN SOUTH CENTRAL VIRGINIA
  PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 445 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOPEWELL...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  FORT LEE AT 420 PM
  PRINCE GEORGE AND NEW BOHEMIA AT 445 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

$$

SIEBERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:37 PM EDT, 42 minutes earlier.

Area forecast discussion, Aug 16, 3:37 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
337 PM EDT WED AUG 16 2000

WDLY SCTD TSRA FORMING ABT 30 MI NW OF LN ERYR THOUGHT TO BE WHR
ACTION WUD POP...HV SENT OUT QUIK UPDATE TO ERYR ZNS TO REFLECT
CURRENT TRENDS. CDFNT FM CSTL SRN DE TO JUST N OF ROA ATTM...SFC
DWPTS AOA 70 IN ADVANCE OF FNT...WITH TEMPS RIGHT AT CNVTV TEMP...SO
WL GO WITH WDLY SCT/SCT POPS FOR 1ST PART OF TNGT AS CDFNT PUSHES
THRU. REALLY NICE AMS ARRIVES LTR TNGT...AND SETTLES OVR FA FOR THU.
DWPTS DROP CONSIDERABLY...AND DAY WL FEEL MR LIKE A SEP DAY THAN MID
AUG. HWVR...NICE WX WON'T LAST LNG AS NEXT SYS FM WNW ARRIVING
QUIKLY LTR THU NGT AND CRSS FA BY LT FRI. XPCTG SFC LO TO CRS MDATLC
AS NEXT CDFNT SLIDES THRU FRI AFTN/ERY FRI NGT...THEN ANOTHER CHRG
OF DRY/COOLER AIR SPREADS OVR FA FOR WKND/ERY NEXT WK. FRI/ERY FRI
NGT CUD BE BUSY TM GIVEN PTNTL STRNGTH OF MID/UPR LVL SYS IN NWLY
FLO COUPLED WITH LLVL SURGE OF VRY WRM/HUMID AIR.

FCSTID = 25
RIC   64  82  66  86 /  10   0  30  50
ORF   68  82  69  88 /  30   5  10  40
ECG   68  82  69  88 /  30   5  10  40
SBY   60  81  64  84 /  10   0  30  50
FVX   63  83  66  86 /  10   0  30  50
AKQ   64  83  66  87 /  20   0  30  40
PHF   65  83  67  87 /  10   0  30  50
OXB   63  78  65  83 /  10   0  30  50

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 16, 3:20 PM EDT, 59 minutes before
VAZ073-074-085-162000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT WED AUG 16 2000

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL KING AND QUEEN COUNTY...MOVING
SOUTHEAST AT 15 MPH.

THE  THUNDERSTORM WILL BE NEAR...STEVENSVILLE AT 325 PM...UPRIGHT AT
330 PM...KING AND QUEEN COURTHOUSE AT 335 PM...CENTER CROSS AT 340
PM...MONTAGUE AT 345 PM...LANEVIEW AT 350 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF GUSTY WINDS TO 40 MPH
AND POSSIBLY SMALL HAIL IN THE PATH OF THIS STORM.
Special weather statement, Aug 16, 3:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
334 PM EDT WED AUG 16 2000

MDZ024-025-162000-
WORCESTER
334 PM EDT WED AUG 16 2000

.NOW...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN WICOMICO COUNTY...MOVING SOUTHEAST
AT 15 MPH.

THE  THUNDERSTORM WILL BE NEAR...WHITON AT 335 PM...MOUNT WESLEY AT
345 PM...NEWARK AT 350 PM...BERLIN AT 355 PM...WEST OCEAN CITY AT 400
PM...

RAINFALL RATES OF 0NE-HALF TO ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

22
Special weather statement, Aug 16, 3:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
357 PM EDT WED AUG 16 2000

VAZ073-081>086-088>091-162045-
KING AND QUEEN...CHARLES CITY...GLOUCESTER...CITY OF WILLIAMSBURG...
YORK...SURRY...NEW KENT...PRINCE GEORGE...SUSSEX...MIDDLESEX...
MATHEWS AND JAMES CITY
357 PM EDT WED AUG 16 2000

.NOW...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME
EAST CENTRAL KING AND QUEEN COUNTY TO CENTRAL PRINCE GEORGE
COUNTY...MOVING SOUTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...REMLIK AT 400 PM...HOLLY FORKS AT 405
PM...CLAREMONT AT 410 PM...GLENNS AT 415 PM...WAVERLY AT 420 PM...
CASH AT 425 PM...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

22

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:19 PM EDTSevere Thunderstorm WarningAKQCity of Hopewell26 min
Aug 16, 4:22 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg23 min
Aug 16, 4:47 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg28 min
Aug 16, 4:47 PM EDTSevere Thunderstorm WarningAKQSurry28 min
Aug 16, 5:22 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg23 min
Aug 16, 6:09 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk21 min
Aug 16, 6:30 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk30 min
Aug 16, 7:01 PM EDTSevere Thunderstorm WarningAKQSouthampton29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.